Minnesota, 2003

High Wind in Minnesota, November 12, 2003

November 12, 2003 · NWS FSD · 2 events in 2 counties and zones

Strong sustained winds of 40 mph occurred, and a gust to 64 mph was recorded at Jackson.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong sustained winds of 40 mph occurred, and a gust to 64 mph was recorded at Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 12, 6:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 12, 6:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 AM CST WED NOV 12 2003

HAD TO MAKE UPDATED TO ZONES BASED ON SLOWER MOVEMENT OF COLD FRONT.
AS TEMPS MIX AHEAD OF THIS SOME LOCATIONS ALREADY SEEING THERE
HIGHS FOR THE DAY...SO WORDED SOUTHERN ZONES WITH TEMPERATURES
FALLING DURING THE DAY ALTHOUGH THEY MIGHT CLIMB UP A BIT IN THE
AFTERNOON.

.PREVIOUS DISCUSSION BELOW...
DISCUSSION...
MAIN FORECAST CONCERN IS WIND WITH THE PASSAGE OF FRONT THIS MORNING.
09Z MSAS ANALYSIS SHOWING LARGE AREA OF 6 TO 8 MB PRESSURE RISES
SLIDING ACROSS NW SD. WINDS HAVE REALLY PICKED UP ACROSS WESTERN SD
WITH NUMEROUS REPORTS OF WIND GUSTS TO 50 MPH OR MORE. GETS TRICKIER
AS FRONT ENTERS OUR CWA WITH SOME PARAMETERS HINTING AT REACHING
WIND WARNING LEVELS THIS MORNING. IF WINDS WERE TO MIX DOWN 100
PERCENT FROM 850...COULD SEE WARNING CRITERIA GUSTS AT A FEW
LOCATIONS. FEEL THAT WE SHOULD LOSE A LITTLE MOMENTUM AS WINDS NOT
TOTALLY UNIDIRECTIONAL AND WINDS WONT QUITE BE THAT STRONG SO WILL
CONTINUE WITH A HIGH END ADVISORY FOR WINDS. THIS IN LINE WITH RUC2
AND BUFKIT MEAN MIXED LAYER ESTIMATES. BASED ON 88D IMAGERY...A FEW
AREAS OF PRECIP FORMING AHEAD OF FRONT...FEEL THIS WILL CONTINUE
THROUGH THE DAY AS H500 DIV Q AXIS SETS UP ACROSS NORTHERN CWA. THIS
COMBINED WITH STEEP LAPSE RATES SHOULD RESULT IN SOME LIGHT SNOW OR
RAIN THROUGH MUCH OF THE DAY. NOT MANY CHANGES MADE TO THE REST OF
THE FORECAST. SLOWED DOWN TIMING OF PRECIP AND CLOUDS ON FRIDAY AND
BUMPED UP HIGHS A BIT. AS IM NOT QUITE SURE IF THE SYSTEM WILL KICK
OUT AS FAST AS THE ETA IS ADVERTISING.

.FSD...
IA...WIND ADVISORY FOR TODAY FOR ZONES IAZ001>003...IAZ012>014...
IAZ020>022...IAZ031>032.

MN...WIND ADVISORY FOR TODAY FOR ZONES MNZ071>072...MNZ080>081...
MNZ089>090...MNZ097>098.

NE...WIND ADVISORY FOR TODAY FOR ZONES NEZ013>014.

SD...WIND ADVISORY FOR TODAY FOR ZONES SDZ038...SDZ050...
SDZ052>053...SDZ057>059...SDZ063>064.

WIND ADVISORY FOR TODAY FOR ZONES SDZ039>040...SDZ054>056...
SDZ060>062...SDZ065>071.

JRM
Hazardous weather outlook, Nov 12, 4:49 AM CST, 5 hours 11 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
A STRONG COLD FRONT WILL SLIDE ACROSS THE AREA TODAY. BEHIND THIS
FRONT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS
HIGH AS 55 MPH. MOTORISTS DRIVING TODAY SHOULD BE PREPARED FOR
STRONG CROSS WINDS...PARTICULARLY ON EAST TO WEST ORIENTED ROADS.
WINDS WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON AS THE FRONT
CONTINUES TO PUSH TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cottonwood

When
November 12, 10:00 AM CST to 1:00 PM CST
Where
Cottonwood forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 12, 10:00 AM CST to 1:00 PM CST
Where
Jackson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335622, 5335623.